West Virginia, 2003

Tornado and Flash Flooding in West Virginia, July 10, 2003

July 10, 2003 · NWS RLX · 19 events in 13 counties and zones

A potent squall line developed during the early afternoon across central Ohio, on southwest to central Kentucky. This was along a prefrontal surface boundary, and well out ahead of a strong cold front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$2.7 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A potent squall line developed during the early afternoon across central Ohio, on southwest to central Kentucky. This was along a prefrontal surface boundary, and well out ahead of a strong cold front. The atmosphere warmed into the 80s with surface dew points in the 70 to 75 degree range. Additional thunderstorms formed into a broken west to east line across West Virginia, ahead of the squall line. This caused flooding problems. After 1500E, the squall line accelerated eastward, moving near 50 mph. As a result of this event, a few more counties, such as Ritchie and Harrison, were added to FEMA's disaster declaration number 1474. This federal disaster was initiated during the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 2:40 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 10, 2:40 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT THU JUL 10 2003

*******************************************************************
340 PM EDT THU JUL 10 2003

...TONIGHT AND FRIDAY...
FLOOD WATCH REMAINS IN EFFECT THROUGH 4 AM EDT FRIDAY.  ALSO SEVERE
THUNDERSTORM WATCH FOR SE OHIO AND NE KENTUCKY UNTIL 6 PM.  LATEST
WATCH WILL COVER REMAINING ZONES UNTIL 10 PM.   CLOUDS HAVE BEEN
LINGERING AROUND OVER THE MORNING AND EARLY AFTERNOON HOURS.  WITH
MANY BOUNDARIES READY TO HELP SPUR CONVECTION...WILL CONTINUE TO
KEEP A CLOSE EYE ON THE RADAR.  MANY COUNTIES HOPING THE FRONT WOULD
PASS SOONER THAN FRIDAY MORNING.

...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
CONTINUED DRY FORECAST FOR FRIDAY NIGHT THROUGH SATURDAY
MORNING...AS SYSTEMS MOVES NORTH AND EAST OF THE REGION.  MOISTURE
WILL INCREASE SATURDAY AFTERNOON WITH A SHORTWAVE PASSING THROUGH
THE AREA...WILL CONTINUE THE SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON AND SUNDAY.  THE TEMPERATURES ARE IN THE BALLPARK.

...MONDAY THROUGH THURSDAY...
LEFT MUCH OF EXTENDED AS PREVIOUS FORECAST PACKAGE...NO REAL CHANGES
IN GUIDANCE AS WEAK FRONTAL BOUNDARY ACROSS APPALACHIANS HOLDS
CHANCE OF SHOWERS IN EASTERN MOUNTAIN ZONES EARLY IN THE WEEK.
COULDNT REALLY TAKES MENTION OF SHOWERS/TSTMS OUT OF FORECAST AS
COLD FRONT APPROACHES REGION ON THURSDAY.  STUCK IN A PATTERN.

.RLX...
WV...FLOOD WATCH UNTIL 4 AM FOR WVZ005>011-013>020-024>040-046-047.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR
WVZ005>011-013>020-024>040-046-047.

VA...FLOOD WATCH UNTIL 4 AM FOR VAZ003-004.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR VAZ003-004.

KY...FLOOD WATCH UNTIL 4 AM FOR KYZ101>103-105.

SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR KYZ101>103-105.

OH...FLOOD WATCH UNTIL 4 AM FOR OHZ066-067-075-076-083>087.

SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR OHZ066-067-075-076-083>087.

.END/ KF/ELW/DB
*******************************************************************
 1230 PM EDT THU JUL 10 2003

...UPDATE TO ADD SEVERE THUNDERSTORM WATCH FOR SE OHIO AND NE
KENTUCKY COUNTIES UNTIL 22Z...

.END/ KF
*******************************************************************
1050 AM EDT THU JUL 10 2003

...MORNING UPDATE...

HOISTED FLOOD WATCH ENTIRE AREA UNTIL 4 AM.  MORE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  FRONT SWEEPING THROUGH FRIDAY DURING
DAYBREAK WEST AND CENTRAL ZONES...MORE TOWARDS NOON EAST.  UPDATED
POPS FOR THIS ISSUANCE.

.END/ KF
*******************************************************************
320 AM EDT THU JUL 10 2003

THUR FRI -->

BRIEF PERIOD OF DRY WEATHER...ENOUGH TO GET THE RADAR INTO VCP 32
SO STP CAN BE RESET.

AREA OF TSTMS FIRING UP IN BUOYANT ATMS ACROSS ERN KY...LI/S OF -3C
AND H10-H8 MSTR CONV.  STORMS WILL CONT ON A E/NE TRACK GIVEN LAYER
MOTION OF 225/25KTS.  THEY SHOULD REACH NE KY COUNTIES BY 09-10Z
TIME FRAME.  ATMS RECOVERING OVER I-64 CORRIDOR WHICH WAS HIT LAST
NIGHT WITH A SWATH OF 2-3 INCHES.  BRIEF CLEARING DURING SUNRISE
HOURS WILL HELP FIRE UP MORE TSTMS.  AFTER THIS LOOKING FOR A LULL
BY LATE MORNING TO EARLY AFTERNOON...AS WE AWAIT MCS TO DEVELOP OVR
IL/IND AHEAD OF CLDFRNT.

DIDNT CHANGE MUCH TO EXISTING GRIDS AS LKLY POPS AND 70-90% SKY
GRIDS LOOK GOOD.  DEBATED CAT POPS FOR FIRST TWO PDS...BUT FEEL
TSTMS OVER CNTRL KY WILL MISS MOST OF CWA...THEN THINGS WON/T FIRE
UP AGAIN UNTIL MIDDAY.  EVEN THEN SOME QUESTION OF AREAL
EXTENT...GIVEN LACK OF LARGE SCALE SYNOPTIC FORCING UNTIL DCVA
SWINGS THRU AFTER 06Z.

FRONT STILL SLATED TOWARDS DAYBREAK FRIDAY...NOT MUCH TIMING
DIFFERENCES AMONGST 00Z NCEP SUITE...SO LEFT POPS AS IS.  FEEL
INITIAL LINE OF CONV WILL ROB MOST OF THE MSTR...THUS NOT EXPECTING
HIGH QPF VALUES WITH FROPA.

DID SOME SLGT MODIFICATIONS TO MAX AND MIN T...MAINLY IN THE
MTNS...OTRW THEY ARE IN FINE SHAPE.

FRIDAY NIGHT ON -->

FRONT PUSHES OFF TO THE EAST FOLLOWED BY WEAK HIGH PRESSURE AND A
WELCOME CHANGE TO SLIGHTLY COOLER AND LESS HUMID WEATHER FOR THE
WEEKEND.  DID NOT PLAY UP LOW LEVEL UPSLOPE MOISTURE AS MUCH AS ETA
FRIDAY NIGHT.

A FEW WINKLES EMERGE IN THE FORECAST FOR THE WEEKEND.  HELD OFF
BITING ON ETA SOLUTION FOR SATURDAY...WHICH ACTUALLY BRINGS A SECOND
FRONT THROUGH COMPLETE WITH THETA E RIDGE/FEED AHEAD OF IT.  DID ADD
SOME CLOUDS.

MAINTAINED AFTERNOON AND EVENING POPS WITH SLIGHT ADJUSTMENTS FOR
SUNDAY AND NEXT WEEK.  SOUTHERLY RETURN FLOW AND WEAK TROUGHING
ALOFT JUSTIFY THUNDERSTORM MENTION AT LEAST IN THE MOUNTAINS.
PLAYED APPROACH OF NEW FRONT WEDNESDAY NIGHT.

NUMBERS LOOKED REASONABLE EXCEPT BELOW MAV POPS SATURDAY.  GFS SHOWS
WEAKER VERSION OF SECOND FRONT SATURDAY.

29/TRM
*******************************************************************
1000 PM EDT WED JUL 9 2003

OVERNIGHT...
WILL UPDATE TO EXPIRE SEVERE THUNDERSTORM WATCH AT 10 PM. OTHERWISE
NO CHANGES. CONTINUE FLOOD WATCH OVERNIGHT.

JMV
*******************************************************************
815 PM EDT WED JUL 9 2003

OVERNIGHT...
UPDATE TO EXPAND FLOOD WATCH AND INCLUDE ALL OF THE CWA UNTIL 430 AM
THURSDAY MORNING.  WIDELY SCATTERED THUNDERSTORMS THIS EVENING HAVE
PUT OUT 2 TO 3 INCHES OF RAIN IN AN HOUR IN A FEW SPOTS.  EXPECT
ORGANIZED CLUSTER OF THUNDERSTORMS TO ROLL ACROSS OVERNIGHT...
ENHANCING THE FLOOD POTENTIAL... ESPECIALLY ACROSS THE CENTRAL AND
SOUTH.

JMV
*******************************************************************
Hazardous weather outlook, Jul 10, 3:37 AM EST, 11 hours 52 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE ARE TWO POTENTIAL WEATHER HAZARDS TODAY...ONE BEING THE THREAT
OF HIGH WATER AS THUNDERSTORMS MOVE OVER ALREADY SATURATED GROUND.
ANY THUNDERSTORM WHICH DEVELOPS TODAY IN THIS TROPICAL AIRMASS WILL
GENERATE DOWNPOURS.

THE SECOND WEATHER HAZARD IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR AREAS WEST OF A LINE FROM PHILIPPI SOUTH TO CHARLESTON TO
WILLIAMSON.  THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Wood

When
July 10, 3:29 PM EST to 3:34 PM EST
Where
Wood County, 1 mi NW of Lubeck
Rating
F2
Path length
2.5 mi
Path width
250 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
39.250, -81.650

The tornado first touched down along Raymond Street near Lubeck. Several homes were damaged here, including a brick garage, which had its roof thrown a couple hundred feet into neighboring homes. The tornado continued northeast along Smitherman Road, where it intensified to F2 strength. Eight homes were damaged at his time, including 2 homes with their roofs lifted off and thrown several hundred feet. More homes were damaged as the tornado cross Lake Washington Road. One resident took shelter in a basement bathroom. When she opened the door after the storm, there was nothing but daylight. Six RV trailers were overturned at a dealership. The tornado crossed White Acres Road damaging 6 homes. One attached garage was ripped away from a house. The tornado weakened as it crossed Route 892. Trees were mangled near Jewell Road. The storm crossed Island View Drive, but no houses suffered any significant damage. All total, on the order of 30 homes and a couple of businesses sustained damage, with a half dozen homes destroyed. About 15 power poles were snapped. Luckily, no fatalities or injuries occurred.

Thunderstorm Wind, Wood

When
July 10, 3:35 PM EST
Where
Wood County, Parkersburg
Measured
60 kt (69 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.267, -81.550

Straight line winds caused localize damage along Avery Street in Parkersburg. One frame house collapsed and several outbuilding were damaged. The 3 residents in the collapsed house were injured slightly. The 11 month son was rescued from under the debris. One resident on Avery Street described the storm by saying, "It was like a chain saw, just going through the top of the trees with a vacuum. It was just sucking everything up and blowing it."

Thunderstorm Wind, Cabell

When
July 10, 3:40 PM EST
Where
Cabell County, Barboursville
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.417, -82.283

Trees and power lines were blown down.

Thunderstorm Wind, Wayne

When
July 10, 4:00 PM EST
Where
Wayne County, 1 mi SE of Hts Tri State Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -82.533

Trees and large branches were knocked down.

Thunderstorm Wind, Lincoln

When
July 10, 4:10 PM EST
Where
Lincoln County, West Hamlin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.283, -82.200

Thunderstorm Wind, Cabell

When
July 10, 4:15 PM EST
Where
Cabell County, Milton
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.433, -82.133

Trees and large branches were blown down.

Thunderstorm Wind, Lincoln

When
July 10, 4:15 PM EST
Where
Lincoln County, Sweetland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -82.033

Trees and power lines were knocked down.

Thunderstorm Wind, Putnam

When
July 10, 4:15 PM EST
Where
Putnam County, 1 mi S of Hurricane
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -82.033

Trees were blown across Route 60.

Thunderstorm Wind, Wayne

When
July 10, 4:15 PM EST
Where
Wayne County, Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -82.433

Trees fell across power lines.

Thunderstorm Wind, Jackson

When
July 10, 4:30 PM EST
Where
Jackson County, Fair Plain
Measured
70 kt (81 mph) estimated gust
Property damage
$125,000
Reported by
NWS STORM SURVEY
Coordinates
38.750, -81.683

Damage occurred to homes along Grass Lick Run in the Mountainview estates. Siding was stripped off of houses. Trees were snapped off or uprooted. A garage door was bowed in about a foot. One house sustained major damage, when a tree fell into the roof.

Thunderstorm Wind, Kanawha

When
July 10, 4:44 PM EST
Where
Kanawha County, (Crw) Yeager Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.367, -81.600

Flash Flood, Ritchie

When
July 10, 4:45 PM EST to 7:30 PM EST
Where
Ritchie County, South Portion
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

The cooperative observer at Auburn measured 3.5 inches of rain in less than 4 hours. Creeks such as Bone and Spruce flooded roads and homes. The American Red Cross surveyed 7 single family homes with major damage. One mobile home was destroyed. One mobile home was destroyed. Private bridges were also damaged.

Thunderstorm Wind, Kanawha

When
July 10, 4:48 PM EST
Where
Kanawha County, Charleston
Measured
50 kt (58 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.350, -81.633

A large party tent, set up on the University of Charleston campus, collapsed, after being lifted up by gusty winds ahead of the squall line. Three people were slightly injured. Music equipment was also damaged.

Flash Flood, Doddridge

When
July 10, 5:00 PM EST to 7:30 PM EST
Where
Doddridge County, South Portion
Property damage
$450,000
Reported by
LAW ENFORCEMENT
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

The heaviest rains fell in the Leopold, Summers, Big Isaac region. An estimated 2.5 to 3.5 inches of rain fell. American Red Cross surveyed 1 single family dwelling and 1 mobile home destroyed. Seven single family homes and 4 mobile homes had major damage. Five churches had minor damage. Vehicles were also flooded.

Thunderstorm Wind, Roane

When
July 10, 5:05 PM EST
Where
Roane County, Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -81.400

Ten large oak trees were blown down and a house was damaged.

Hail, Boone

When
July 10, 5:10 PM EST
Where
Boone County, Madison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.067, -81.833

Thunderstorm Wind, Clay

When
July 10, 5:15 PM EST
Where
Clay County, Ivydale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -81.033

Trees were knocked down across Route 14.

Flash Flood, Harrison

When
July 10, 5:30 PM EST to 7:30 PM EST
Where
Harrison County, Countywide
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Rains of 1.5 to 2.5 inches fell on saturated ground, causing small stream flooding. The flooding was concentrated around Clarksburg, Nutter Fork, and Bristol, but occurred elsewhere in the county too. One mobile home was destroyed. Lots of basements were flooded.

Flash Flood, Jackson

When
July 10, 6:00 PM EST to 8:00 PM EST
Where
Jackson County, Medina
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

The observer near Lockhart Fork measured 3.25 inches of rain. Roads were flooded by tributaries to the Left Fork of Sandy Creek.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for West Virginia, 2003Warnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379216, 5379217, 5378822, 5378823, 5378825, 5378824, 5378826, 5378827, 5378828, 5379215, 5378830, 5378818, 5378831, 5378819, 5378832, 5378829, 5378904, 5378820, 5378821.